Connecticut, 2022

Damaging Wind in Connecticut, July 2, 2022

July 2, 2022 · NWS ALY · 1 event in 1 county or zone

A line of strong to severe storms resulted in a couple of downed trees near Litchfield CT Saturday evening July 2, 2022.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A line of strong to severe storms resulted in a couple of downed trees near Litchfield CT Saturday evening July 2, 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 2, 2:30 PM EST, 2 hours earlier.

Area forecast discussion, Jul 2, 2:30 PM EST, 2 hours before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
330 PM EDT Sat Jul 2 2022

.SYNOPSIS...
As a cold front settles across the area this afternoon,
southern parts of the area could see a few thunderstorms through the
early evening hours.  Any thunderstorm will be capable of producing
damaging winds. Drier weather, with seasonable temperatures and
fairly comfortable levels of humidity is expected for Sunday into
Monday before the threat of showers and thunderstorms returns for
Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 330 PM EDT...Surface cold front is currently extending
across the southern Tier of New York across the Catskills, mid
Hudson Valley, northern Taconics and into the northern
Berkshires. South of the boundary, the atmosphere has been
unstable, with MLCAPE values of around 500 to 1000 J/kg. 0-6 km
bulk shear remains around 40 to 50 kts due to strong mid-level
flow. However, mid-level lapse rates are fairly weak (under 6
deg C/km). There has been a broken line of showers and embedded
thunderstorms that have been developing ahead of the front,
although activity has been fairly weak, as the poor lapse rates
and marginal instability has prevented these from growing too
tall. However, as the activity continues to push southeast, the
atmosphere is a little more unstable across far southern and
southeastern areas. This could allow these storms to grow tall
enough to produce damaging winds and perhaps some hail. A Severe
Thunderstorm Watch is in effect until 01z for Greene, Columbia,
Ulster, Dutchess, Berkshire and Litchfield Counties to account
for this activity. Some heavy downpours can't be ruled out as
well thanks to high PWATs in place, although storms are moving
fast enough to avoid flash flood concerns at this time.

Behind the front, much drier air is already working into the
region. Skies have been clearing out and dewpoints have been
falling into the 40s and 50s behind the front over the
Adirondacks and Mohawk Valley. Through the evening hours, winds
will be switching to the west to northwest behind the departing
boundary, and drier air will continue working its way south and
southeast.

Any thunderstorm activity should be done by evening hours as the
front settles south of the area. Skies will be clearing out for
the overnight hours. Falling dewpoints and a lingering light
breeze should help prevent much fog from forming tonight. Lows
will mainly be in the mid 50s to low 60s, although some upper
40s to low 50s can't be ruled out in the Adirondacks.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
A weak trough will be located over the Northeast for Sunday,
allowing for slightly lower heights and cooler temps aloft.
There will be a dry low-level flow out of southern Canada which
will be keeping dewpoints and RH rather low for July. Dewpoints
will only be in the 40s to mid 50s, making for a very
comfortable afternoon. Surface high pressure will be located
west of the area, allowing for plenty of sunshine. Highs will be
in the low to mid 80s for valley areas, with 70s across the
hills and mountains. Dry, comfortable and mostly clear weather
will continue into Sunday night, with lows in the upper 40s to
upper 50s.

The weak trough will be sliding eastward for Monday, allowing
the flow aloft to become more zonal. The surface high pressure
will be located over the area for Monday (Independence Day) and
will be departing by Monday night. With the high pressure
overhead, it will be mostly sunny and pleasant for the 4th of
July. Valley areas will be seasonably warm in the 80s and
dewpoints will continue to be comfortable in the 50s. It should
be great fireworks viewing weather for Monday evening, with dry
weather, comfortable temps, a light westerly breeze and a
partly cloudy sky.

By late Monday night, a few showers may start to spread towards
northern or western areas as the next system approaches, but
most areas should be staying dry. Lows will be in the mid 50s
to mid 60s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
West to northwesterly upper-level flow will be dominant throughout
the long term period with occasional shortwave troughs passing
through the flow. The first one will be on Tuesday as a surface low
passes through the region from west to east. There are some
continued model uncertainty with how the event will evolve and
where, but the overall idea is for perhaps a lingering morning MCS
to pass across parts of the region with some additional afternoon
development ahead of a southward progressing cold front. There was
enough confidence to include likely pops for most of the area.
Temperatures will be dependent on clouds and precipitation coverage.
For now, will run with a middle approach with highs ranging from the
upper 60s in the Adirondacks and southern Greens to the lower 80s in
the mid-Hudson Valley. A more widespread precipitation event would
likely result in lower values whereas lesser coverage could allow
temperatures to rise a bit more.

The cold front progresses southward Tuesday night as high pressure
builds southward from Canada and should result in a mostly sunny and
dry day on Wednesday. Highs should run just a few degrees below
normal with 70s to lower 80s common.

As the high pushes to the east Wednesday night, southerly low-level
flow resumes and another disturbance is forecast to pass across the
region and could bring isolated to scattered showers and
thunderstorms Thursday into Friday before high pressure builds back
in to start next weekend with the return of drier weather. Highs
Thursday through Saturday will once again range in the lower 70s to
lower 80s each day.

Lows each night through the long term period will generally be in
the 50s to mid-60s, though some lower 40s are possible on some days
across the higher elevations.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Through 18z Sun...As of 17z Sat, cold front has just tracked through
KALB with drier air pouring in. Expect sct VFR cumulus which should
be on a decreasing trend for the rest of the afternoon for both
KALB/KGFL behind the front. Ahead of the front, instability is
building over KPSF/KPOU. TS comparatively more likely at KPOU 19-22Z
where TEMPO was maintained. There is an chance that a storm could be
severe with strong wind gusts and possibly hail. TS also possible at
KPSF 18-22Z, but not enough confidence to include a mention in the
TAFs at this time. Brief IFR vsby is possible in any storm.

The front and any TS threat should clear KPSF/KPOU by 22Z, with any
lingering cu dissipating. Drier air should prevent any fog from
forming overnight. Skies should remain mostly clear after sunrise to
early Sunday afternoon.

Winds will be from the southwest to west at 5 to 10 kt for the
remainder of the afternoon, except higher in the vicinity of
thunderstorms. Winds will become light and variable overnight, then
north to northwesterly at 5 to 10 kt Sunday late morning.

Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Independence Day: No Operational Impact. NO SIG WX.
Monday Night: Moderate Operational Impact. Chance of SHRA.
Tuesday: High Operational Impact. Likely SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Wednesday: Low Operational Impact. Isolated SHRA.
Wednesday Night: Low Operational Impact. Isolated SHRA.
Thursday: Moderate Operational Impact. Scattered SHRA.
&&

.FIRE WEATHER...
After any scattered thunderstorms this evening, dry weather
will return for tonight through the rest of the holiday weekend.
RH values will be as low as 35 percent on Sunday and Monday
afternoons. West to northwest winds will be 5 to 10 mph on
Sunday and around 5 mph from the west on Monday. The next chance
for widespread showers and thunderstorms are on Tuesday.

&&

.HYDROLOGY...
A cold front is settling southward across the Catskills, mid
Hudson Valley and Berkshires. It will continue to drop southward
and will be south of the area by this evening. Some thunderstorms
are developing along the boundary. Any thunderstorm will be
capable of producing locally heavy downpours, with spot totals
of a half inch to one inch possible. This may lead to ponding of
water in urban or low lying areas, but flash flooding is not
anticipated, as fast storm motion should prevent excessive
rainfall from occurring over any one location and ground
conditions have been dry recently. Basin average amounts should
be light enough to avoid any large rises on rivers and streams.

Behind this front, dry weather will return for tonight and it
will stay dry for Sunday into Monday. River and stream levels
should be holding steady through the time. Some more showers and
thunderstorms are possible on Tuesday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...Frugis
LONG TERM...Rathbun
AVIATION...Thompson
FIRE WEATHER...Frugis
HYDROLOGY...Frugis
Hazardous weather outlook, Jul 2, 1:56 PM EST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
256 PM EDT Sat Jul 2 2022

NYZ032-033-038>043-047>054-082>084-VTZ013>015-031100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
256 PM EDT Sat Jul 2 2022

This Hazardous Weather Outlook is for southern Vermont and all of
east central New York except for Greene, Ulster, Columbia and
Dutchess Counties.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-NYZ058>061-063>066-031100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
256 PM EDT Sat Jul 2 2022

...SEVERE THUNDERSTORM WATCH 419 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Litchfield County in northwestern
Connecticut, Berkshire County in western Massachusetts and Greene,
Ulster, Columbia and Dutchess Counties in east central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to send any reports of wind damage or
hail to the National Weather Service via phone, email or social
media.

In the hours before

Special weather statement, Jul 2, 3:03 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Albany NY
403 PM EDT Sat Jul 2 2022

MAZ001-025-NYZ060-061-022045-
Northern Berkshire MA-Southern Berkshire MA-Eastern Columbia NY-
Western Columbia NY-
403 PM EDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of central Berkshire
and northeastern Columbia Counties through 445 PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chatham, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pittsfield, Chatham, Lee, Lenox, New Lebanon, Valatie, Austerlitz,
Kinderhook, Berkshire, Dalton, Ghent, Stockport, Stockbridge, Canaan,
Richmond, West Stockbridge, Barkerville, Rossman, Glendale and
Rayville.

People attending Tanglewood should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead
to localized poor drainage flooding. Do not drive your vehicle
through flooded roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
western Massachusetts...and east central New York.

&&

LAT...LON 4229 7375 4245 7373 4252 7313 4226 7316
TIME...MOT...LOC 2002Z 273DEG 24KT 4237 7365

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TAW
Special weather statement, Jul 2, 3:20 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Albany NY
420 PM EDT Sat Jul 2 2022

CTZ001-NYZ061-064>066-022100-
Northern Litchfield CT-Eastern Dutchess NY-Eastern Columbia NY-
Western Dutchess NY-Eastern Ulster NY-
420 PM EDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of northwestern
Litchfield, east central Ulster, northern Dutchess and south central
Columbia Counties through 500 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rhinebeck, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingston, Rhinebeck, Amenia, Sharon, Pine Plains, Red Hook, Canaan,
Millerton, Stanfordville, Port Ewen, Falls Village, Staatsburg,
Cornwall Bridge, Esopus, Bethel, Salisbury, Milan, Smithfield,
Ancramdale and Norrie Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead
to localized poor drainage flooding. Do not drive your vehicle
through flooded roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern Connecticut...and east central New York.

&&

LAT...LON 4183 7401 4203 7397 4203 7378 4200 7370
      4203 7369 4204 7333 4176 7334
TIME...MOT...LOC 2019Z 277DEG 24KT 4194 7389

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TAW
Special weather statement, Jul 2, 3:29 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albany NY
429 PM EDT Sat Jul 2 2022

MAZ001-025-022045-
Northern Berkshire MA-Southern Berkshire MA-
429 PM EDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of east central
Berkshire County through 445 PM EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near
Becket, or 8 miles southeast of Pittsfield, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Becket, Hinsdale, Peru, Washington, Becket Center, Leisure Lee, West
Becket and Bonny Rigg Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead
to localized poor drainage flooding. Do not drive your vehicle
through flooded roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
western Massachusetts.

&&

LAT...LON 4238 7301 4239 7306 4238 7307 4233 7306
      4231 7303 4231 7300 4225 7300 4223 7301
      4228 7322 4245 7319 4245 7299
TIME...MOT...LOC 2029Z 275DEG 17KT 4236 7314

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TAW
Special weather statement, Jul 2, 3:47 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Albany NY
447 PM EDT Sat Jul 2 2022

NYZ064>066-022130-
Eastern Dutchess NY-Western Dutchess NY-Eastern Ulster NY-
447 PM EDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of southeastern Ulster
and central Dutchess Counties through 530 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Paltz, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Poughkeepsie, New Paltz, Pawling, Hyde Park, Pleasant Valley,
Highland, Millbrook, Modena, Fairview, Red Oaks Mill, Wingdale, Dover
Plains, High Falls, Myers Corner, Tillson, Hopewell Junction,
Beekman, Lloyd, Gardiner and Tuckers Corner.

This includes Interstate 87 near exit 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead
to localized poor drainage flooding. Do not drive your vehicle
through flooded roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central New York.

&&

LAT...LON 4165 7423 4177 7421 4183 7419 4178 7352
      4156 7353
TIME...MOT...LOC 2047Z 275DEG 31KT 4173 7412

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TAW
Special weather statement, Jul 2, 3:59 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Albany NY
459 PM EDT Sat Jul 2 2022

CTZ001-013-NYZ066-022145-
Northern Litchfield CT-Southern Litchfield CT-Eastern Dutchess NY-
459 PM EDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of central Litchfield
and east central Dutchess Counties through 545 PM EDT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm over
Amenia, or 17 miles north of Sherman, moving east at 30 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Torrington, Thomaston, New Hartford, Amenia, Kent, Sharon,
Litchfield, Northwest Harwinton, Terryville, Cornwall Bridge, New
Hartford Center, Dover Plains, Plymouth, Harwinton, Goshen, Morris,
Warren, Cornwall, Smithfield and Bantam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead
to localized poor drainage flooding. Do not drive your vehicle
through flooded roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern Connecticut...and east central New York.

&&

LAT...LON 4174 7363 4192 7360 4191 7291 4190 7291
      4190 7294 4185 7295 4184 7294 4181 7295
      4180 7302 4165 7299
TIME...MOT...LOC 2058Z 274DEG 25KT 4183 7353

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TAW
Special weather statement, Jul 2, 4:20 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Albany NY
520 PM EDT Sat Jul 2 2022

NYZ064>066-022145-
Eastern Dutchess NY-Western Dutchess NY-Eastern Ulster NY-
520 PM EDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of southern Dutchess
County through 545 PM EDT...

At 519 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gardnertown, or near Newburgh, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beacon, Pawling, Plattekill, Wappingers Falls, Fishkill, Hopewell
Junction, Marlboro, Myers Corner, East Fishkill, Stormville,
Swartoutville, Brockway, New Hamburg, Glenham, Beacon Hills, Lomala,
Pecksville, Chelsea, Castle Point and Wiccopee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central New York.

&&

LAT...LON 4145 7400 4152 7400 4158 7395 4159 7395
      4158 7405 4160 7407 4160 7409 4161 7411
      4161 7412 4158 7413 4159 7413 4164 7411
      4156 7353 4153 7353 4149 7393 4144 7398
TIME...MOT...LOC 2119Z 275DEG 24KT 4157 7403

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TAW

The radar

The Brookhaven radar (KOKX), 101 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
July 2, 4:30 PM EST
Where
Litchfield County, 0.86 mi SW of Litchfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.740, -73.190

Two trees were reported down near Litchfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043967.